It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



Nutritional Disorders Message Board
Post New Thread   Closed Thread
LinkBack Thread Tools
Old 09-03-2003, 06:42 AM   #1
Junior Member
 
Join Date: Sep 2003
Location: paris, france
Posts: 46
frenchie77 HB User
Question low in calcium and iron

Okay, here is my story...
26 yr old female-
My mother has Lupus, sister Crohns, and several uncles have intestinal problems. Yesterday I went in for a colonoscopy and upper endoscopy because I have been having strange symptoms for over 2 years- severe diarrhea, stomach cramps, nausea, and vomiting, extreme hair loss (about 50%), body aches, headaches, fatigue, dizzy spells, and tooth decay. My blood tests have shown that I am severely low in calcium and iron and this is why the doctor assumed I may have Crohns or a malabsorbtion problem. Well, after the colonoscopy yesterday he said that my colon, stomach, and all looked normal and that I would now have to wait to see the results of the biopsies. I am very confused as to what else could be going on with me and really want to get my symptoms taken care of as soon as possible. He did say that I may need to have another exam where he gives me a pill/camera thing to swallow (don't remember the name) that can take pictures of my small intestine to make sure that there is not a problem there. Does anyone have any advice, ideas, or suggestions? Some of my symptoms are strange and I would like to know if anyone else is suffering the same thing. I am currently living in France and want to be sure that I am having the best treatment possible, though I do feel that the doctor I am seeing is very thorough. Another thing I should add is that I was diagnosed with PCOS- Polycystic Ovarian Syndrome, about 4 years ago and take multiple meds for this- Glucophage, Spironolactone, Mircette, and then Paxil and Xanax. Would any of these meds be causing such symptoms. Thanks bunches for any info...

 
Sponsors Lightbulb
   
Old 12-08-2003, 10:59 PM   #2
Veteran
 
Join Date: Jul 2003
Location: CA, USA
Posts: 470
mdla HB User
Re: low in calcium and iron

Im not sure what the answer is, I do know that Iron inhibits calcium absorbsion, have you consulted a nutritionist to see if you are getting the proper amounts? I have about the same symptoms as you, except constipation instead of diahrea, but have the dizziness, chills, headaches, etc. If you find anything out let me know.
thanks
__________________
m.s.

 
Old 02-14-2004, 10:36 AM   #3
Inactive
 
Join Date: Dec 2003
Posts: 1,042
prometheus HB User
Re: low in calcium and iron

it seems like you would benefit from a diet rich in vegetables, and staying away from dairy or meat based diets. I actually believe that calcium absorption problems and other mineral deficiencies arise from too much dietary calcium, and not enough complementary magnesium. You may be taking in, also, too much phosphorous, soda, or refined sugar/breads which put further strain on minerals. This also reminds me, that because of your genetic background you may want to stay away from gluten as well.

I don't know much about the meds except metformin. It is definitely something to ask your doctor about. Medications can cause diarrhea and other intestinal problems for sure. If you follow a correct diet you probably wouldn't even need the meds.

Last edited by prometheus; 02-14-2004 at 10:41 AM.

 
Old 02-14-2004, 10:56 AM   #4
Inactive
 
Join Date: Dec 2003
Posts: 1,042
prometheus HB User
Re: low in calcium and iron

another idea, and something you definitely should look up in your spare time. I've heard one of the poison effects of metformin is that it lowers the pH of your body and makes it acidic, which causes a lot of people to feel ill while on this medication. It could also, in this manner, be causing a calcium deficiency, because the body uses calcium to regulate pH.

Last edited by prometheus; 02-14-2004 at 10:56 AM.

 
Old 04-12-2004, 03:28 PM   #5
Member
 
Join Date: Jan 2004
Posts: 60
Lisa43017 HB User
Re: low in calcium and iron

When they did the biopsy did they check for celiacs disease? That can cause digestive problems, low iron etc...

 
Old 04-14-2004, 12:33 AM   #6
Inactive
(female)
 
Join Date: Dec 2002
Posts: 3,622
Jennita HB User
Re: low in calcium and iron

I've heard of Paxil and Xanax both causing some of those symptoms. Look up the adverse effects on those drugs PDF's and you will probably find those symptoms listed.

Also, there is a free online manual called the Ashton Manual which explains alot of the hazards of benzos like Xanax.

 
Old 06-05-2004, 12:19 AM   #7
Senior Veteran
(male)
 
Join Date: May 2004
Posts: 1,069
NHone HB User
Re: low in calcium and iron

WOW..I was going to suggest low magnesium and a Ph test. the other posters are right on target. You also might have built up the worng kind of bacteria in you stomach. The Ph test should answer that. Low magnesium will cause all of your problems. You MUST have magnsium to absorb the calcium. Most doctors prescribe calcium to women to stop osteoporosis. They just make the problem worse. Your bones have to have magnesium to absorb the calcium. Have to! Its not rocket science just plain chemistry, yet most doctors don't even know this, or they fail to acknowledge this. You need to have an intracellular nutrient test done. Spectracell in Houston can do this. They will send your doctor a package and instructions and pre-paid shipment container from air-borne. Also you might consider fiber-con. helped me. You could have a malabsorption problem...that is causing you nutrients to be out of sync. but this can be corrected. many depend on each other to absorb the other. Kind of like the chicken and the egg. The intracellular test will tell you a pretty complete story. Insurance will cover the test also. If you insurance won't there. the test in total is less than $1000.

 
Closed Thread

Similar Threads
Thread Thread Starter Board Replies Last Post
Mom has thyroid disease - High calcium, gout, sarcoid, etc. Please help. :( Karina1 Thyroid Disorders 16 05-10-2010 06:37 PM
How much iron and calcium in food is too much with thyroid meds? tigger67 Thyroid Disorders 6 03-17-2010 11:00 AM
Pls Help-Is There Anything Else I Shouldn't Take My Iron w/besides Zinc & Calcium? salty Vitamins & Supplements 0 06-23-2009 02:26 PM
Don't take calcium supplements with meals! Wantok Anemia 4 03-26-2009 11:32 AM
Calcium Citrate And Magnesium Citrate Liz1900 Thyroid Disorders 12 02-14-2008 01:25 PM




Thread Tools

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is Off
HTML code is Off
Trackbacks are Off
Pingbacks are Off
Refbacks are Off




Join Our Newsletter

Stay healthy through tips curated by our health experts.

Whoops,

There was a problem adding your email Try again

Thank You

Your email has been added








TOP THANKED CONTRIBUTORS



jenj770 (3), linda.wyn (2), ladybud (2), brokenweed (2), SK59 (2), kris90 (2), NY 1009 (1), Abbie323 (1), oceangirl19 (1), pennyia (1)

Site Wide Totals

teteri66 (1136), MSJayhawk (941), Apollo123 (856), janewhite1 (823), Titchou (770), Gabriel (743), ladybud (667), sammy64 (666), midwest1 (655), BlueSkies14 (610)



All times are GMT -7. The time now is 10:06 PM.



Site owned and operated by HealthBoards.com™
Copyright and Terms of Use © 1998-2014 HealthBoards.comô All rights reserved.
Do not copy or redistribute in any form!